Neonatal Abstinence Syndrome Due to Opioid Abuse in Pregnancy

Authors

  • Banu Mutlu Ozyurt Division of Neonatology, Department of Pediatrics, Mersin Maternity and Childrens' Hospital, Mersin, Turkey
  • Ozge Surmeli Onay Division of Neonatology, Department of Pediatrics, Mersin Maternity and Childrens' Hospital, Mersin, Turkey
  • Ozlem Ersoy Department of Pediatrics, Mersin Maternity and Childrens' Hospital, Mersin, Turkey

DOI:

https://doi.org/10.21613/GORM.2017.682

Keywords:

Opioid abuse, Neonatal abstinence syndrome, Seizure, Breastfeeding

Abstract

Opioid abuse during pregnancy is increasing in women of childbearing age in Turkey. The frequency of clinical signs of withdrawal in infants who exposed to heroin in utero are varying between 16-90%. Here, we present five newborn infants presenting with neonatal abstinence syndrome who were hospitalized in Neonatal Intensive Care Unit of Mersin Maternity and Children’s Hospital. All of the five infants were symptomatic including irritability, tremors, high-pitched cry, excessive sucking and seizure. Hyperirritability was the predominant sign. Seizure was observed two of the five infants which clinically presented between 1st-5th day of life and was controlled with phenobarbital. We have experienced seizure due to withdrawal of opioid more than the past reports and we thought that interrupting breastfeeding may facilitate seizure. Breastfeeding may slow down the decrease of opioid level in blood and may reduce the symptoms. In conclusion, opioid abuse in pregnancy is a growing sociological problem in Turkey and a protocol for management is required for neonatologists.

Downloads

Download data is not yet available.

Metrics

Metrics Loading ...

Downloads

Published

2018-12-25

How to Cite

1.
Mutlu Ozyurt B, Surmeli Onay O, Ersoy O. Neonatal Abstinence Syndrome Due to Opioid Abuse in Pregnancy. Gynecol Obstet Reprod Med [Internet]. 2018Dec.25 [cited 2022Aug.14];24(3):170-4. Available from: https://www.gorm.com.tr/index.php/GORM/article/view/682

Issue

Section

Case Reports